Arizona, 2004

Damaging Wind in Arizona, September 8, 2004

September 8, 2004 · NWS VEF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 8, 1:04 PM PST, 4 hours 9 minutes earlier.

Area forecast discussion, Sep 8, 1:04 PM PST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
204 PM PDT WED SEP 8 2004

.SYNOPSIS...SOME LATE SEASON MONSOONAL MOISTURE HAS MOVED INTO
NORTHWEST ARIZONA...EASTERN SAN BERNARDINO COUNTY...AND EXTREME
SOUTHERN NEVADA. THE MOISTURE WILL CONTINUE TO SPREAD NORTH AND WEST
THROUGH THE END OF THE WEEK...BRINGING THUNDERSTORM CHANCES FURTHER
INTO SOUTHERN NEVADA AND CALIFORNIA. TEMPERATURES WILL REMAIN
SLIGHTLY ABOVE NORMAL.
&&

.SHORT TERM...THE QUESTION YESTERDAY WAS WHICH MODEL WAS HANDLING
THE MOISTURE CORRECTLY. THE ANSWER WAS NONE OF THEM. SURGE CAME UP
THE COLORADO RIVER LAST NIGHT AND EARLY THIS MORNING WITH AN
ASSISTING PUSH FROM AN OUTFLOW BOUNDARY PRODUCED BY STORMS OVER
MEXICO. AS A RESULT...STORMS HAVE FIRED THIS AFTERNOON ON THE
MOUNTAINS AROUND KINGMAN AND PEACH SPRINGS. THIS ACTIVITY SHOULD DIE
DOWN WITH THE LOSS OF DAYTIME HEATING. TODAYS QUESTION IS HOW MUCH
FARTHER NORTH AND WEST THE MOISTURE WILL PUSH. THE MODELS REMAIN
INCONSISTENT WITH THIS ISSUE...AND FORECASTER CONFIDENCE ON THE
DETAILS IS PRETTY MUCH NIL. SO...CHOSE TO MAINTAIN CONTINUITY FROM
THE PREVIOUS FORECAST PACKAGE AND WITH SURROUNDING OFFICES BY
KEEPING LOW GRADE POPS IN THE EASTERN CWFA THROUGH SATURDAY WITH A
BRIEF WINDOW OF OPPORTUNITY IN THE SIERRAS THURSDAY AFTERNOON AND
EVENING. TEMPERATURES WILL BE A BLEND OF ETA/GFS/COOP MOS WITH
ADJUSTMENTS FOR KNOWN LOCAL BIASES.
&&

.LONG TERM...EXPECT BY SUNDAY MOST MOISTURE THAT IS LEFT IN CWA TO
IN THE NORTH PART AS DEPICTED IN THE GFS. BROAD WESTERLIES WILL AID
IN MOVING THE MONSOON MOISTURE NOW IN PLACE. TIMING AND STRENGTH OF
TROUGHS PASSING THROUGH THE AREA SHIFT RUN TO RUN. RIGHT NOW EXPECT
ONE TO PASS THROUGH THE MONDAY/TUESDAY TIME FRAME. AFTER THAT TIMING
IS DIFFICULT FOR HARD TO DEPICT SYSTEMS. IN GENERAL TERMS EXPECT
LOWER TEMPERATURES IN THE EXTENDED IN RESPONSE TO BROAD TROUGHING
OVER THE AREA. ATTM EXPECT CONDITIONS TO REMAIN DRY AS MOST MOISTURE
WILL STAY TO THE NORTH OF THE AREA AS IS USUALLY THE CASE WITH
TRANSIT PACIFIC SYSTEMS.
&&

.AVIATION...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED
AT KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

MORGAN/JACQUES
Hazardous weather outlook, Sep 8, 8:07 AM PST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
907 AM PDT WED SEP 8 2004

AZZ001>003-036-CAZ026>029-NVZ014>022-091700-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA NV-
LAKE MEAD NATIONAL RECREATION AREA AZ-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNADINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
907 AM PDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MOISTURE SURGED UP THE
COLORADO RIVER OVERNIGHT AND THIS MORNING...SO ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ROUGHLY FROM LAS
VEGAS SOUTHWARD. SEVERE WEATHER AND FLASH FLOODING ARE NOT LIKELY.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. MOISTURE WILL
LINGER OVER THE MOJAVE DESERT AND SOUTHERN GREAT BASIN THROUGH THE
REMAINDER OF THE WEEK...LEADING TO ISOLATED TO SCATTERED
THUNDERSTORMS. SEVERE WEATHER AND FLASH FLOODING ARE NOT LIKELY.

MORGAN

The radar

The Las Vegas radar (KESX), 147 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mohave

When
September 8, 5:13 PM PST to 5:37 PM PST
Where
Mohave County, Lake Havasu City
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
34.450, -114.367

Strong winds from a severe thunderstorms pushed through Lake Havasu City. Several trees were blown over, one house received roof damage and a construction trailer was overturned.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422346.